Posted by: steph | 2011-06-30


hi i have posted on this forum before, but with regards to other issues. so my 16 year old wirehaired daxie is on vetmedin, fortekor and furosemide for DCM...he has shown no signs of coughing EVER but he has slowed down in terms of exercise, partially i suspect due to his heart condition but also due to stiffness...when he gets up he has a few moments to " warm up"  and then can get a good little trot going, and is happy to trot along for about 20 mins at a gom which i reckon is impressive! i had him at the vets for a meds check and he said his little heart was doing ok considering, and there was no notable delay between the heart beating and his that was a good sign.

my concern now is that he is now showing signs of dementia...he seems to be confused quite a lot of the time, the vet thinks this may also be due to he suggested i try some Vivitonin. But i am a bit worried about it as it seems to me that this drug acts by reducing peripheral vascular resistance, thus allowing more blood to reach his little brain. when i asked the vet about it he produced what i suspect is the veterinary equivalent to a MIMS, he paged to the drug and showed me the mechanism of action but brushed over my question as to whether this will actually do anything for my dog as he is already on the fortekor which has a similair action??

i dont want to have my dog on loads of medicine unless i really need to??

any advice?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberVet

About the use of Vivitonin(Karsovan) in an animal with DCH (Dilated Cardiomyopathy): I contacted Dr Mats Abatizidis from MSD Animal Health and he forwarded the following information.

Safety studies have shown that propentofilline(Vivitonin/Karsosan) was found to be safe and well tolerated in dogs when used in conjunction with ramipril and furosemide to treat congestive heart failure.

Other searches have shown that there are no drug interactions between propentofilline and other drugs, however, one of the articles (propentofylline use in CHF) discusses potential drug interactions based on the pharmacological properties of propentofilline. But more studies re needed to either prove or disprove these hypotheses.

The article raises awareness of potential interactions with the following drugs:
• Cimetidine
• most anti-arrhythmic agents (especially beta-blockers)
• barbiturates

The same article suggests that propentofilline may potentiate the clinical effects and adverse events when combined with:
• other xanthines e.g. aminophylline and theophylline
• antihypertensives (nitroprusside)
• peripheral vasodilators (hydralazine, isoxsuprine, nitroglycerine, nitroprusside)
• oral antidiabetic drugs
• anticoagulants

Being an adenosine potentiating drug, its spectrum of activity is very wide and directly or indirectly leads to:
• Increases oxygenation of tissues by way of improving their perfusion
• Improves musculoskeletal function
• Improves respiratory function, with the bronchodilatory effects being most useful (a characteristci common with other xanthine derivative drugs)
• Improves neurological performance, and
• Improves cardiovascular function

Dr Mats Abatzidis
B.Sc. (Phys & Micro) B.V.Sc. (UP)
Technical & Product Manager - Companion Animals
MSD Animal Health

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: Chill | 2011-06-30

Hi again

I get your gist - as I said before, I''ve never used the drug in question on any dog, so have no idea - I quite understand your concerns, too.

There is (officially) a cybervet, but I have no idea how he works - seems to pop in every few weeks, answers a few questions, and then disappears again.

One other thing you might try: one of the original cybervets on here was Dr Malan van Zyl who is a specialist veterinary physician, and works from the Cape Animal Medical Centre - they have a website, they''re in Rosmead Ave in Claremont (or maybe it''s called Kenilworth at that point - not sure). He''s exceptionally clued up and if you try emailing him, he might just give you the benefit of his experience... can''t hurt to try. If you do, I''d love to hear what he says....

Reply to Chill
Posted by: steph | 2011-06-30

Hi Chill,

Yeah he''s hanging in there still...heehehe...really chirpy at mealtimes as well.

I am actually au fait with the drug in question in terms of efficacy in humans as I am in pharmacology...but am not really too clued up in terms of animal reactions. the fortekor and the vivitonin are ok in terms of interactions...but it should be used with caution with any cardiac pathology. my interest lies in anecdotal evidence....most studies show that there is increased blood supply to the brain, but very few of the studies actually show any evidence of being used in conjunction with another i wanted to know if it would show enough of a difference to warrant adding yet another drug to his regime....

is there still a cybervet here?

Reply to steph
Posted by: Chill | 2011-06-30

Hi Steph - good to see your dog''s still going strong(ish).

Your question is a bit on the hifalutin'' side, and I have no experience with the product you''re querying... However, I got interested and it seems the active ingredient has been used in the treatment of Alzheimers in humans, by, as you say, enhancing the blood supply to the brain.

I found this reference, which you may like to read:
the usual www and then:

Then, here''s a downloadable datasheet for vivitonin:

And another one for fortekor, while I''m about it:

You could try messing around on - they have a very useful facility where you can check drug interactions, although it''s a bit limited for non-yanks because they only recognise the American versions of drugs. However, with a bit of sleuthing, you can sometimes find out what the stuff is called over there, and get info that way.

I have no idea if this will help - seems the human vivitonin-stuff isn''t being pursued, which rather seems to support your notion that it might not be worth any risks.

I don''t know if you''re still in Scotland, but the University of Edinburgh has a very highly regarded veterinary faculty, so you could try phoning them to ask about interactions etc - if you''re back ''home'', then Onderstepoort might be able to advise you.

The actual cybervet only seems to stop by very rarely, and only answers a few questions at a time - maybe you''ll get lucky...

Meantime, good luck with your old boy. Mine (age 17+) is still hanging in there - he certainly can''t trot for 20 mins, but is still pretty lively, specially around mealtimes.

Reply to Chill

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.